North Dakota, 2017

Tornadoes and Hail in North Dakota, June 7, 2017

June 7, 2017 · NWS FGF · 20 events in 4 counties and zones

There were two different focus areas on Wednesday, June 7th, 2017. First, a cold front would exit into central Minnesota during the afternoon, spawning a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

There were two different focus areas on Wednesday, June 7th, 2017. First, a cold front would exit into central Minnesota during the afternoon, spawning a few thunderstorms. Then, behind this front, an upper level disturbance would move into the Red River Valley during the late morning and early afternoon. The upper level disturbance proved to be the main weather producer for the day. Many factors came into play, helping to make this an ideal day for cold core tornadoes. Along with the upper level disturbance, there was abundant sunshine and good heating through the morning, which resulted in a frontal boundary and an area of surface low pressure setting up along the western edge of the Red River Valley. Between roughly noon and 2 pm, 8 tornado warnings and 1 severe thunderstorm warning were issued over the central and northern Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 8:43 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 7, 8:43 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
943 AM CDT Wed Jun 7 2017

.UPDATE...
Issued at 935 AM CDT Wed Jun 7 2017

Clouds have cleared across the Red River valley with showers to
the west and east. Cold front with better upper support will push
across the valley during the late morning and early afternoon.
Should see showers and thunder develop in the 11am to 1pm time
frame. Ongoing forecast in good shape wrt timing, placement and
coverage of convective activity.

UPDATE Issued at 724 AM CDT Wed Jun 7 2017

Thicker clouds have moved into the Devils Lake region, so it still
looks like there will be more clouds than sun today. However,
later shifts will still have to watch trends. Some lightning has
shown up again, but overall it remains mostly showers along and
east of the Red River Valley. Will need sun and heating to get
afternoon thunder.

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Wed Jun 7 2017

Still dealing with the weak cold frontal boundary moving through
the FA. It is such a weak feature it is hard to pick out on the
sfc map, but it is somewhere along the Red River Valley. Showers
continue up and down the valley, but overall they are not
producing much rainfall. This frontal boundary will continue to
push into the eastern FA today, with most guidance showing it
somewhere from Baudette to Park Rapids by mid afternoon. There is
still quite a bit of cloud cover around, so the degree of temp
recovery today and amount of sun will have to be monitored.
Models generally show sfc dew points in the eastern FA around 60
or so. However, really do not see temps getting as high as
yesterday due to the cloud cover. SPC has placed the far eastern
FA in a marginal risk for severe weather, and this will depend on
the heating. There is better shear around today than yesterday, so
if some heating can occur, isolated severe weather could be
possible, but the window for this would be pretty short.
Otherwise, the short wave and cold pool move over the northern
two-thirds of the FA, so late morning into early evening showers
are possible there. Any pcpn should move east of the FA prior to
midnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 403 AM CDT Wed Jun 7 2017

Thursday will be the quiet day in between systems. The heat begins
to return by Friday, with a few portions of the FA flirting with
90 degrees again. As far as convective potential, the models
diverge a bit on any thunderstorm evolution later Friday into
early Saturday. NAM seems to fast and the Canadian too far north
with their convective complexes. Like the EC/GFS solutions, which
basically hold off on any thunderstorms during the day hours of
Friday. As the low level jet strengthens Friday night, a
thunderstorm complex over northwest and north central ND looks to
track eastward into the FA. SPC has placed most of the FA in a
marginal risk for severe weather. Slightly better chances may be
over the northern half of the FA, where 700mb temps are a little
lower. However, this next event can be refined in later forecasts
as the it approaches.

Saturday to Tuesday...Long wave trough over the West Coast will
move to the Intermountain West. Upper level long wave ridge over
the central US will flatten and shift off the East Coast through
the period. Long wave trough over Hudson Bay weakens through the
period and spreads into central Canada. Split flow remains across
the North America with the northern stream over Canada and
southern stream over the states.

The ECMWF was a faster solution than the GFS initially then the GFS
becomes the faster solution. Both the ECMWF and the GFS were
trending faster with the ECMWF faster early in the period while the
ECMWF was trending slower and farther south in the later periods.
Will blend the models.

Temps are expected to cool aloft for Sat over the northern forecast
area and may release the cap over the area. Will leave pops as they
are for now.

High temps were increased two to three degrees for Sat and less so
for Sun, Mon and Tue compared to yesterdays run.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 724 AM CDT Wed Jun 7 2017

Winds will be pretty light throughout, so the main issue will be
clouds and showers/isolated thunder. Generally think that all the
TAF sites will stay in the VFR range, but there will be a lot of
clouds around until evening. Every TAF site will also see showers
at least in the vicinity, and that should be by late morning,
through the afternoon, into the early evening. Then the pcpn
should move east of the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Godon/JH
AVIATION...Godon
Hazardous weather outlook, Jun 7, 4:09 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
509 AM CDT Wed Jun 7 2017

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-081015-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
509 AM CDT Wed Jun 7 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible Friday night. Quarter
sized hail and wind gusts to 60 mph will be the main threats.
Thunderstorms remain in the forecast throughout the Saturday to
Tuesday period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-081015-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
509 AM CDT Wed Jun 7 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible from 1 pm to 5 pm
today. Quarter sized hail and wind gusts to 60 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are also possible Friday night.
Quarter sized hail and wind gusts to 60 mph will be the main
threats. Thunderstorms remain in the forecast throughout the
Saturday to Tuesday period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 7, 10:25 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1125 AM CDT Wed Jun 7 2017

MNZ001-002-004>009-013>017-022-023-NDZ008-016-026>030-054-072130-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau,
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla,
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota,
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope,
Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams,
and Lankin
1125 AM CDT Wed Jun 7 2017

...FUNNEL CLOUDS POSSIBLE ACROSS THE NORTHERN RED RIVER VALLEY...

Showers and thunderstorms will develop across the northern half of
the Red River Valley over the next couple of hours. Conditions
are favorable for funnel clouds with any thunderstorm that does
develop. These types of funnel clouds are usually short lived,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, if you see one of these
funnel clouds approaching the ground, take cover immediately.
Special weather statement, Jun 7, 10:48 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 AM CDT WED JUN 7 2017

NDZ016-054-071745-
Eastern Walsh County ND-Western Walsh County ND-
1148 AM CDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH COUNTY UNTIL
1245 PM CDT...

At 1147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lankin, or 28 miles southwest of Grafton, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lankin around 1230 PM CDT.
  Fordville and Pisek around 1245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4823 9764 4819 9786 4820 9787 4819 9805
      4829 9812 4843 9780
TIME...MOT...LOC 1647Z 247DEG 5KT 4824 9797

voelker

The radar

The Fargo/Grand Forks radar (KMVX), 62 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 6 funnel cloud, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Funnel Cloud, Grand Forks

When
June 7, 11:15 AM CST
Where
Grand Forks County, 3.72 mi NNW of Edisons
Reported by
Trained Spotter
Coordinates
48.020, -97.710

Funnel Cloud, Grand Forks

When
June 7, 11:35 AM CST
Where
Grand Forks County, 3.45 mi S of Orr
Reported by
Public
Coordinates
48.050, -97.680

Two funnels were viewed over Agnes Township, between McCanna and Inkster, between 1230 and 1240 pm CDT. Multiple reports came from observers near Larimore and the Kolding Dam Recreation Area. Photos were also posted on social media.

Tornado, Grand Forks

When
June 7, 11:49 AM CST to 11:52 AM CST
Where
Grand Forks County, 2.12 mi SSW of Orr
Rating
EF0
Path length
0.4 mi
Path width
25 yd
Reported by
Other Federal Agency
Coordinates
48.070, -97.690

This tornado was originally reported by the Grand Forks Air Traffic Control Tower and Grand Forks Air Force Base officials. A damage survey found that the tornado tracked for less than half a mile to the east-northeast over largely open fields. Peak winds were estimated at 70 mph.

Funnel Cloud, Grand Forks

When
June 7, 11:50 AM CST
Where
Grand Forks County, 3.72 mi SSW of Arvilla
Reported by
Law Enforcement
Coordinates
47.870, -97.530

A funnel in the early stage of formation was reported.

Tornado, Steele

When
June 7, 11:59 AM CST to 12:05 PM CST
Where
Steele County, 14.58 mi NE of Sherbrooke to 16.5 mi NE of Sherbrooke
Rating
EF0
Path length
1.5 mi
Path width
75 yd
Continued into
Traill, Nd (FGF)
Reported by
Other Federal Agency
Coordinates
47.620, -97.500

This tornado was viewed by the Grand Forks Air Traffic Control Tower for nearly 11 minutes, and was initially estimated as being 7 miles southwest of the Grand Forks airport. The tornado had a dramatic dust swirl which was captured on video and photos. Some ground scarring was evident, otherwise no damage was detected. Peak winds were estimated at 80 mph. The tornado continued into Traill County, where it ended one mile north of Hatton at 1210 pm CST.

Tornado, Grand Forks

When
June 7, 12:02 PM CST to 12:04 PM CST
Where
Grand Forks County, 2.12 mi SSE of Arvilla to 2.08 mi SSE of Arvilla
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.890, -97.490

This tornado touched down about 2 miles south of Arvilla. The tornado tracked to the east-northeast across county road 2, causing no significant damage. Peak winds were estimated at 70 mph.

Tornado, Traill

When
June 7, 12:05 PM CST to 12:10 PM CST
Where
Traill County, 0.76 mi S of Hatton to 0.85 mi ENE of Hatton
Rating
EF0
Path length
1.5 mi
Path width
75 yd
Reported by
Other Federal Agency
Coordinates
47.639, -97.470

This tornado began in Steele County, about two miles west-southwest of Hatton at 1159 am CST. This tornado was viewed by the Grand Forks Air Traffic Control Tower for nearly 11 minutes, and was initially estimated as being 7 miles southwest of the Grand Forks airport. The tornado had a dramatic dust swirl which was captured on video and photos. Some ground scarring was evident, otherwise no damage was detected. Peak winds were estimated at 80 mph.

Tornado, Traill

When
June 7, 12:13 PM CST to 12:15 PM CST
Where
Traill County, 1.46 mi NNE of Portland to 2 mi NNW of Mayville
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
47.520, -97.360

This tornado was viewed by local residents. Peak winds were estimated at 75 mph.

Tornado, Grand Forks

When
June 7, 12:17 PM CST to 12:19 PM CST
Where
Grand Forks County, 2.5 mi SW of (Rdr)grand Forks Afb to 2.07 mi SSW of (Rdr)grand Forks Afb
Rating
EF0
Path length
0.58 mi
Path width
100 yd
Reported by
Public
Coordinates
47.920, -97.430

A funnel cloud was reported by Grand Forks Air Force Base observers west-southwest of their location. A damage survey noted an apparent brief touchdown with broken branches in a shelterbelt just south of U. S. Highway 2, with branch debris flung eastward into the adjacent field. Peak winds were estimated at 75 mph.

Tornado, Traill

When
June 7, 12:18 PM CST to 12:28 PM CST
Where
Traill County, 4.2 mi W of Portland Jct to 7 mi N of Mayville
Rating
EF0
Path length
4 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
47.570, -97.420

This tornado produced a tall dust swirl but little apparent damage. Peak winds were estimated at 75 mph.

Tornado, Grand Forks

When
June 7, 12:18 PM CST to 12:21 PM CST
Where
Grand Forks County, 6.92 mi S of Emerado to 6.98 mi S of Emerado
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
State Official
Coordinates
47.820, -97.360

A deputy reported a touchdown around 2 miles south of the intersection of Grand Forks County 3 and 6. This tornado was viewed and reported by Grand Forks Air Force Base observers and was also videoed from a point south of the Grand Forks airport looking west. Though the tornado tracked over fields and shelterbelts there was no significant damage noted. Peak winds were estimated at 70 mph.

Funnel Cloud, Grand Forks

When
June 7, 12:19 PM CST
Where
Grand Forks County, 5.41 mi WSW of Holmes
Reported by
Law Enforcement
Coordinates
47.680, -97.400

This funnel cloud was seen reforming and moving toward Holmes. The funnel was viewed and reported from a point about 5 miles east of Northwood.

Tornado, Grand Forks

When
June 7, 12:23 PM CST to 12:30 PM CST
Where
Grand Forks County, 2.78 mi SW of Holmes to 1 mi SSW of Holmes
Rating
EF0
Path length
1.87 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
47.690, -97.340

No significant damage was found along this tornado track. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Grand Forks

When
June 7, 12:50 PM CST
Where
Grand Forks County, 7.84 mi E of Johnstown
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.150, -97.300

Numerous poplar and ash tree branches were blown down in shelterbelts across southern Levant Township.

Funnel Cloud, Traill

When
June 7, 12:55 PM CST
Where
Traill County, 1.56 mi WSW of Reynolds
Reported by
Law Enforcement
Coordinates
47.670, -97.130

A persistent wall cloud tracked northeastward for several minutes across the northwest corner of Buxton Township. A small pip of a funnel was evident from time to time. This storm had previously produced a weak tornado between Hatton and Mayville.

Hail, Traill

When
June 7, 1:00 PM CST
Where
Traill County, 1.46 mi SSW of Reynolds
Measured
1 in hail
Reported by
Public
Coordinates
47.660, -97.110

The report came from social media.

Thunderstorm Wind, Walsh

When
June 7, 1:00 PM CST
Where
Walsh County, 1.54 mi WNW of Ardoch
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.210, -97.360

Numerous poplar tree branches were blown down in shelterbelts west of town.

Thunderstorm Wind, Walsh

When
June 7, 1:10 PM CST
Where
Walsh County, 3.09 mi ESE of Warsaw
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.280, -97.190

Numerous poplar trees were snapped in shelterbelts and farm yards across eastern Walshville and Pulaski townships.

Funnel Cloud, Traill

When
June 7, 1:15 PM CST
Where
Traill County, 2.71 mi ENE of Taft
Reported by
Public
Coordinates
47.470, -97.020

The funnel cloud was viewed and photographed from downtown Hillsboro. The report came from social media.

Hail, Traill

When
June 7, 1:25 PM CST
Where
Traill County, 5.9 mi SE of Buxton
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -97.010

A few dime to quarter size hail fell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696607, 696608, 696610, 696609, 696615, 696619, 701157, 696622, 696626, 696628, 696632, 696630, 696634, 696636, 696646, 696637, 696638, 696640, 696641, 696643.